By

Migraine Abortives (Triptans) & Serotonin Syndrome

Migraine abortive drugs called triptans can cause the potentially serious serotonin syndrome in rare cases, according to a study in the May 15 issue of the New England Journal of Medicine. Serotonin syndrome is a known risk when combining antidepressants and triptans. The new study shows that triptans alone can cause serotonin syndrome.

Serotonin syndrome is most likely to happen when you first start taking the medication. It is very rare and, even if it does happen, the remedy is to stop taking the medication. According to Migraine Medications May Cause ‘Serotonin Syndrome’ in the Washington Post:

The average age for someone experiencing serotonin syndrome associated only with triptan therapy was 39.9 years, and the most common symptoms included tremor, stiffness, palpitations, high blood pressure and agitation, according to the study.

Five people required hospitalization, and two cases were classified as “life-threatening.” Four of the 11 cases cleared up within an hour of treatment.

“It’s very rare and not likely to happen,” said Soldin of serotonin syndrome. “And, you just need to stop taking the drugs when it does happen. If you’re taking these medications and you have strange muscular, mental or hyperactivity symptoms, contact your doctor.”

Not sure if you’re taking a triptan? The seven available are:

  • Imitrex or Imigran (sumatriptan)
  • Maxalt (rizatriptan)
  • Amerge or Naramig (naratriptan)
  • Zomig (zolmitriptan)
  • Relpax (eletriptan)
  • Axert or Almogran (almotriptan)
  • Frova or Migard (frovatriptan)

Read more about serotonin syndrome in these posts:

By

Serotonin Syndrome

Serotonin syndrome, a drug poisoning caused by excessive serotonin in the brain, has made the news again. This is a serious drug reaction that people who take SSRI antidepressants and/or triptans should be aware of. Despite the hype, rest assured that serotonin syndrome is rare in people with headache.

The most important step to prevent serotonin syndrome is to give all your health care providers a complete list of all the drugs that you take — not only prescription meds, but OTCs, supplements and recreational drugs. Today’s NY Times article lists a variety of drugs that can contribute to serotonin syndrome.

When you are given any new prescription or supplement, double-check if it increases your risk of serotonin syndrome. Triple-check this with your pharmacist when you pick up the drugs, whether they are prescription or OTC.

According to the Mayo Clinic’s website, “Signs and symptoms of serotonin syndrome typically occur within several hours of taking a new drug or taking a previously used drug at an increased dosage level. . . .”

By

More on Serotonin Syndrome

In response to the FDA’s alert in July about the possibility of serotonin syndrome when people on antidepressants use triptans, HEADQuarters Migraine Management has released special bulletin on serotonin syndrome and medications. It’s a clear explanation of what migraineurs need to know about the illness.

I linked to the February/March issue of the HEADQuarters newsletter in my first post about serotonin syndrome. This contains some of the same information, but the special bulletin relates directly to the FDA’s announcement. It’s worth checking out.

By

Serotonin Syndrome: Don’t Panic!

The FDA issued an alert yesterday about the possibility of serotonin syndrome when people on antidepressants use triptans. Yes, serotonin syndrome is potentially life-threatening. It is also rare under these conditions and is usually caused by high doses of meds.

“Serotonin syndrome can occur when medications are mixed; usually this would require a very high dose of an anti-depressant and injectable Imitrex.  Usual doses of SSRIs and oral or nasal triptans rarely cause the syndrome — there have only been a handful of cases reported,” said Dr. Christina Peterson, a headache specialist and founder of HEADQuarters Migraine Management and Migraine Survival, in an e-mail.

The February/March issue of the HEADQuarters newsletter describes serotonin syndrome, what causes it, its symptoms and who is at risk for it. The newsletter also lists the medications associated with serotonin syndrome.

If you check Google News for “serotonin syndrome,” you’ll find a long list of articles that will likely freak you out. Here’s the Associated Press release that most of the stories are based on. WebMD and the Mayo Clinic have stories that aren’t too alarmist. To really scare yourself, check out the FDA health advisory. It’s all the same information, it’s just presented differently.

If you think you may be at risk for serotonin syndrome, don’t just stop taking your antidepressants. Not only should you get your doctor’s input before making such a decision, you need to taper off antidepressants to avoid withdrawal symptoms (which can include nausea, dizziness, trouble sleeping, shaking or nervousness, sweating, trouble thinking and concentrating).